Raising Awareness About Kratom Risks in Pregnancy

Praveen K. Chandrasekharan, MD.

Praveen K. Chandrasekharan, MD

Published May 22, 2019

A case report by lead author Praveen K. Chandrasekharan, MD — which describes a newborn’s withdrawal resulting from kratom exposure in utero — has been published in the Journal of Neonatal-Perinatal Medicine.

“The increasing number of reports, including ours, of neonatal withdrawal syndrome after exposure to chronic maternal kratom makes increased awareness of this condition critical for health care providers.”
Assistant professor of pediatrics

“We published this because many physicians are unaware of this new supplement, known as kratom, and how many people — including pregnant women — are using it,” said Chandrasekharan, assistant professor of pediatrics.

Widely Available Kratom is Poorly Understood

Few studies have been done on kratom’s medicinal properties and how it affects chronic users, Chandrasekharan notes.

Derived from the coffee plant and traditionally used in parts of Asia at low doses as a stimulant, not unlike caffeine, kratom, which has the scientific name of mitragyna speciosa, has become increasingly popular as a supposedly “safe” and natural painkiller.

It is widely available in health food stores and drugstores without a prescription and can even be found in vending machines.

Kratom Acts as an Opioid

Although the effects of kratom on people who take it are poorly understood, the facts known about kratom are reasons for concern.

The paper describes what the U.S. Food and Drug Administration (FDA) found when it studied kratom using a methodology that predicts biological function based on a compound’s molecular structure.

“The test developed by FDA known as the Public Health Assessment via Structural Evaluation methodology — a tool to help simulate molecular structure — revealed that 22 of the 25 most prevalent compounds found in kratom can bind to opioid receptors, confirming that kratom acts as an opioid,” explains Chandrasekharan.

Additionally, the U.S. Drug Enforcement Administration lists kratom as a drug of concern. 

Kratom Withdrawal May Surprise Physicians

Chandrasekharan notes that kratom is becoming more widely used at a time when more pregnant women are using illicit drugs in general. According to the paper, the incidence of newborns going through withdrawal, known as neonatal abstinence syndrome, has been on the rise. 

Neonatal abstinence syndrome is usually caused primarily by pain medications and antidepressants that are readily detected by standard urine toxicology screening tests, says Chandrasekharan.

“The fact that kratom doesn’t show up in toxicology screens makes taking a careful medical history all that much more important,” Chandrasekharan emphasizes. 

“The potential for kratom to cause withdrawal in newborns exposed to it may come as a surprise to many pediatricians and neonatologists,” Chandrasekharan notes.

Along with the case published in the Journal of Neonatal-Perinatal Medicine, physicians from the Jacobs School of Medicine and Biomedical Sciences have treated another case of neonatal withdrawal syndrome after exposure to chronic maternal kratom use.

“As of now, there are no screening toxicology tests for kratom. The increasing number of reports, including ours, of neonatal withdrawal syndrome after exposure to chronic maternal kratom makes increased awareness of this condition critical for health care providers.”

Signs Are Associated With Opiate Withdrawal

Based on the available reports and evidence, typically babies who withdraw after exposure to maternal kratom use during pregnancy exhibit clinical signs associated with opiate withdrawal, including jitteriness, sneezing, excessive crying and variable appetite.

Unless multiple medications were used during pregnancy, results of standard urine toxicology screens could come out normal.

In Buffalo, babies admitted to the Oishei Children’s Hospital were treated with morphine and then gradually weaned off until their signs and symptoms subsided. They were monitored for an additional 48 hours for any signs of withdrawal before being discharged home.

Former Trainee is Among Co-Authors

Co-authors with Chandrasekharan on “Natural Drugs, Not So Natural Effects: Neonatal Abstinence Syndrome Secondary to ‘Kratom’” are: